Indiana, 2004Damaging Winds in Indiana, July 3, 2004
July 3, 2004 · NWS LOT · 2 events in 1 county or zone
On the afternoon of July 3, an upper-level system moving northeastward from the St. Louis, MO area, across Illinois, into southern Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of July 3, an upper-level system moving northeastward from the St. Louis, MO area, across Illinois, into southern Wisconsin. This system produced several bands of showers and thunderstorms, which moved northeastward across the region. One band moved through the Chicago metro area and southern Lake Michigan, producing isolated large hail and strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 3, 2:25 PM CST, 20 minutes earlier.
Area forecast discussion, Jul 3, 2:25 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
325 PM CDT SAT JUL 3 2004
.DISCUSSION...
...UPDATE 325 PM...WILL BE DROPPING TOR WATCH FOR ALL WFO LOT
COUNTIES WITH ZFP ISSUANCE. HAVE ISSUED URBAN/SMALL STRM ADVISORY
FOR NERN IL AND LAKE/PORTER IND.
FOCUS OF FORECAST ON SHORTER TERM WITH UPPER SYSTEM AND HOLIDAY
FESTIVITIES THROUGH MONDAY.
CLOSED UPPER LOW HIGHLY EVIDENT IN GOES VAPOR IMAGERY OVER XTRM NERN
MO THIS AFTN...WITH VORT MAX NOTED MOVING OUT OF BASE OF TROUGH AND
LIFTING NORTHEAST INTO CNTRL IL. WIDESPREAD INCRS IN DIUNAL
CONVECTION OCCURRING AS IS TYPICAL WITH THESE FEATURES IN WARM
SEASON. NWP CONSISTENT IN MOVG UPPER CIRCULATION NORTHEAST ACROSS
NRN IL TONIGHT...WITH ETA PREFERRED IN SLIGHTLY SLOWER PROGRESS
TYPICAL OF CLOSED UPPER SYSTEMS. THUS WILL CONTINUE CATEGORICAL POPS
THROUGH EVENING THEN TAPER TO CHANCE POPS ACROSS SOUTHWESTERN CWA
AFTER MIDNIGHT AS TROUGH AXIS MOVES NORTHEAST AND DIURNAL LULL IN
CONVECTION DEVELOPS. WITH SLOWER SOLUTION OF ETA PREFERRED HAVE KEPT
LOW CHC POPS INTO SUNDAY MORNING AS UPPER TROUGH SLOWLY PULLS OUT.
HAVE ELECTED TO KEEP LOW CHC POPS CWA WIDE INTO AFTN AS WELL...AS
ALL GUIDANCE BRINGING SECONDARY S/WV INTO MID/UPPER MS VLY BY AFTN.
THIS APPEARS TO HAVE CONTINUITY WITH S/WV CURRENTLY EVIDENT IN VAPOR
IMAGERY OVER WY...THOUGH GFS APPEARS TO OVERDO STRENGTH OF THIS
FEATURE THRU 24-36 HOURS AS RESULT OF CONVECTIVE FEEDBACK. ETA/META
INDICATE LLVL MOISTURE REMAINING IN PLACE ACROSS FCST AREA SUN AFTN
WITH SFC DEWPOINTS IN UPPER 60S. META FCST SOUNDINGS SHOWING
MODERATE INSTALBILITY DVLPG SBCAPE OF 2000 J/KG BY AFTN ESPECIALLY
SRN CWA...WITH UNIDIRECTIONAL WESTERLY SHEAR PROFILES. SPC HAS
INCLUDED SERN HALF OF CWA IN DAY 2 SLGT RISK. APPEARS FCST AREA TO
DRY OUT SUN NGT AS COLD FRONT SLIPS IN FROM THE NORTH AND WEAK S/WV
RIDGING DVLPS BY MONDAY MORNING.
FRONT SAGS INTO/JUST SOUTH OF FCST AREA MON MORNING...BEFORE NEXT
S/WV MOVES ACROSS CNTRL PLAINS AND LIFTS FRONT BACK NORTH LATE MON
AND MON NGT. NXT CHC POPS IN PLACE WITH NORTHWARD MOVEMENT OF THE
FRONT FAR SOUTHWEST SECTIONS MON AFTN AND ENTIRE CWA MON NGT.
TEMP WISE...HAVE RAISED MIN TEMPS A BIT TNGT WITH DEWPOINTS HANGING
IN UPPER 60S. OTHER SIG CHANGE WAS TO ACCOUNT FOR COOLER MAXES ON
MON N/NERN COUNTIES WITH NE FLOW OF LAKE MICH.
RATZER
&&
.AVIATION...
FOR 18Z TAFS...CURRENT EXPANSION OF TSRA WILL MOVE INTO THE
TERMINALS LATER THIS AFTERNOON. MFVR TO IFR CIGS/VIS IS
ANTICIPATED ASSOCIATED WITH THE STRONGEST CELLS. TSRA WILL
TRANSITION OVER TO SHRA BY 00Z AND PERSIST UNTIL NEAR 06Z.
OVC CIGS ANTICPATED TO LOWER AFTER THE PRECIP ENDS TO NEAR 1000
FT AGL OVERNIGHT GIVEN HIGH MOISTURE FIELDS. SHORTLY AFTER
SUNRISE CIGS SHOULD BECOME BKN AOA 3000 FT AGL. SFC WINDS
TONIGHT WILL PERSIST OUT OF TEH SE THEN VEER AFTER MINIGHT TO THE
SW...WESTERLY FLOW TOMORROW.
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jul 3, 2:00 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT SAT JUL 3 2004
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-041100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
300 PM CDT SAT JUL 3 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RAIN SHOWERS AND OCCASIONAL THUNDERSTORMS WILL BECOME NUMEROUS ACROSS THE
REGION THIS AFTERNOON AND INTO TONIGHT. THE MAIN CONCERN FROM THE ACTIVITY
WILL BE LOCALLY BRIEF HEAVY RAIN ASSOCIATED WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MORNING
ON SUNDAY. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE LATE
MONDAY NIGHT THROUGH EARLY WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
LMZ740>746-766-041100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
300 PM CDT SAT JUL 3 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RAIN SHOWERS AND OCCASIONAL THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
SOME OF THE SHOWERS AND THUNDERSTORMS MAY PRODUCE PERIODS OF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MORNING
ON SUNDAY. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE LATE
MONDAY NIGHT THROUGH EARLY WEDNESDAY MORNING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
05
In the hours before
Special weather statement, Jul 3, 2:24 PM CST, 21 minutes before
ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-INZ010-INZ011-INZ019-
040000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
324 PM CDT SAT JUL 3 2004
ILZ019-021-023-032-033-039-INZ010-011-019-040000-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN TORNADO WATCH 540. COUNTIES CLEARED INCLUDE:
IN ILLINOIS:
FORD...GRUNDY...IROQUOIS...KANKAKEE...LA SALLE...LIVINGSTON...
IN INDIANA:
BENTON...JASPER...NEWTON...
THIS INCLUDES THE CITIES OF...FOWLER...GIBSON CITY...KANKAKEE...
LA SALLE...MOROCCO...MORRIS...PONTIAC...RENSSELAER...WATSEKA...
AEP
Thunderstorm Wind, Lake
- When
- July 3, 2:45 PM CST
- Where
- Lake County, Hobart
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.533, -87.233
Power lines were torn down. Large tree limbs and moderate sized trees were broken off and on top of houses.
Thunderstorm Wind, Lake
- When
- July 3, 3:00 PM CST
- Where
- Lake County, Griffith
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 41.533, -87.433
Power lines and large tree branches were down across the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, July 3, 2004$93,000 · 2 events
- Tornado and Hail in North Dakota, July 3, 2004$20,000 · F1 · 7 events
- Hail and Damaging Wind in Nebraska, July 3, 2004$36,000 · 4.25 in hail · 12 events
- Tornado in Ohio, July 3, 2004$25,000 · F0 · 1 event
- Flash Flood and Hail in South Dakota, July 3, 20041 in hail · 14 events
- Hail and Damaging Winds in Indiana, July 3, 200450 kt wind · 9 events
- Lightning Strike in South Carolina, July 3, 20041 injured · 1 event
- Lightning Strike in Florida, July 3, 20041 injured · $5,000 · 1 event
- Flash Flood and Damaging Winds in Mississippi, July 3, 2004$12,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, July 3, 2004$7,000 · 65 kt wind · 6 events
- Damaging Winds in Texas, July 3, 2004$5,000 · 57 kt wind · 5 events
- Hail and Damaging Winds in Kansas, July 3, 20041.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412816, 5412817.